Hi, I was recently in a car accident last October
I was recently in a car accident last October and had to undergo a colectomy. My wound has since healed very well, but I've been left with a lot of pain from what I've told is post operative nerve pain. This pain can really be debilitating at times. I'm currently on 60mg a day of morphine tablets and 450mg a day of pregabalin.
What I'd like to know is whether more can be done to ease or eliminate this pain altogether? Will my nerves ever recover at all or am I stuck with this for life? I'd really appreciate your help on this.
Postoperative pain may take weeks to months to fully subside
Good evening. I'm so very sorry you are dealing with this problem but if your surgery was this past October and if you had extensive abdominal surgery (which is sounds very likely as if you did then, I believe it is still very possible for you to gain more relief from pain management techniques including being trialed on other medications if the pregabalin is not really doing the job.
First of all, it should be clearly identified what is nerve pain and what is NON-NERVE pain.
Nerve pain or NEURITIS is taken to be the consequence of what happens to a nerve in the body when it is traumatized, severed by injury, RESECTED as occurs in surgery or an amputation, or removal of a visceral organ. The synmptoms of a neuritis can be very significant pain (usually in the same area where the nerve or nerves may have been damaged, which can have a burning, searing, or electrical quality as described by patients. Pain can also be dull, achy, and nagging but usually it is SHARP, STABBING, BURNING, or electrical like.
If the pain is of NERVE ORIGIN because of the surgical necessity of cutting through nerves and tissue in order to take the damaged colon out and if your body is highly sensitive that sort of damage to your internal nerves then, it is true that residual pain can be intense and long lasting. However, I would question the ongoing use of both morphine for this pain since October as well as Pregabalin which could be escalated to higher doses. Or if you don't really think it's adequately serving to relieve any of the pain then, you should speak with the doctor about either sending you for a PAIN MANAGEMENT consultation with a specialist or they need to consider another agent.
There are a number of alternatives that can be used such as ANTIEPILEPTICS (pregabalin is one), TRICYCLICS, CALCIUM CHANNEL BLOCKERS, and more If the doctor treating you is not entirely sure or comfortable with prescribing from other classes of drugs or even combining drugs then, they need to send you to a higher level of care. It is not reasonable to keep you on the morphine indefinitely for this pain...especially since it doesn't seem to be working.
Another suggestion I would make to you (even ahead of changing to different medications or sending you to pain management) is that you get sent to a neurologist for confirmation that you are indeed suffering from a NEUROPATHIC PAIN SYNDROME which is entirely due to the surgery and not something else that may be mimicking that condition. It's easy to put the blame on the pure surgeon isn't it if everything happened around the same time but....it's not entirely fair if in fact, there's another explanation. A good old fashioned neurological examination with a bit of germane history and perhaps some laboratory studies looking at some nutritional elements such as B12, thyroids, and so on...could potentially shed some light on the subject that could move treatment into a whole new direction.
If, however, after the neurologist believes you in fact are suffering from what may be more properly called COMPLEX REGIONAL PAIN SYNDROME (CRPS) then, the road to treatment and/or intervention using even devices and other complementary medicine methods such as BIOFEEDBACK, COGNITIVE BEHAVIORAL THERAPY, and GUIDED VISUAL IMAGERY have more basis for being used.
If I've provided useful and helpful information to your questions could you do me a huge favor by CLOSING THE QUERY and consider including some words of feedback along with a 5 STAR rating? Again, many thanks for submitting your inquiry and please let me know how things turn out.
Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.
This query has utilized a total of 28 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Suggest treatment for numbness in my left hand’s fingers
- Suggest treatment for numbness in the fingers
- Suggest treatment for pain and stiffness in the neck
- Suggest treatment for severe throat pain
- What does this MRI report indicate?
- Can an epileptic person take Vistaril?
- Suggest remedies for dizziness after electroconvulsive therapy treatment
- Suggest remedies for intolerance to Trazodone
- Suggest treatment for nausea, weakness and low BP
- What causes high BP and pulsating sensation in the throat and abdomen?